Hail, Eddy
- When
- June 17, 5:59 PM MST to 6:04 PM MST
- Where
- Eddy County, Artesia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.830, -104.400
A weak upper level ridge was over the region with upper level disturbances that moved over the area providing lift. Very moist and unstable conditions were present.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A weak upper level ridge was over the region with upper level disturbances that moved over the area providing lift. Very moist and unstable conditions were present. A cold front had moved through most of the area the previous day and had retreated northward during the day. These ingredients contributed to thunderstorms with large hail across West Texas and southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 4:20 PM MST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 620 PM CDT Mon Jun 17 2019 .DISCUSSION... See aviation discussion below. && .AVIATION... Storms are scattered across the area with new development near boundaries INVOF MAF. We have opted to include TEMPO TSRA groups at all TAFs sites, except INK, until 03Z. Near MVFR CIGS are possible near sunrise at MAF/HOB. && 2 .PREV DISCUSSION... /issued 305 PM CDT Mon Jun 17 2019/ UPDATE... See public discussion below. DISCUSSION... Public products have been updated for Severe Thunderstorm Watch box # 391 until 10 pm CDT or 9 pm MDT for southeast New Mexico and west Texas along and west of a Lamesa, Midland, Sheffield line. Products to be sent shortly. PREV DISCUSSION... /issued 205 PM CDT Mon Jun 17 2019/ DISCUSSION... Despite a weak upper level ridge over the region strong to severe thunderstorms are expected tonight through Tuesday night across west Texas and portions of southeast New Mexico as a couple of upper level disturbances move through the ridge and interact with a moist and very unstable airmass. By Tuesday the dryline should mix far enough east of southeast New Mexico to keep the precipitation east of that area. By Wednesday and Thursday zonal flow aloft will push the dryline into west Central Texas and push the threat of thunderstorms east of the forecast area. Low level thermal ridging and downslope flow will allow high temperatures to climb to much above normal values. Localized Heat Advisory criteria may be met near and along the Rio Grande River(near Boquillas Canyon) Wednesday and Thursday afternoon. Later shifts will need to monitor. By Friday through next weekend southwesterly flow aloft will develop once again ahead of a slow moving Pacific upper level storm system. Default NBM guidance pops seem too low in this regime and prefer the higher superblend pops for thunderstorms in the eastern Permian Basin. Temperatures will remain above normal through the extended forecast. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 94 71 101 / 30 20 30 0 Carlsbad 67 99 68 101 / 20 10 0 0 Dryden 72 96 73 104 / 20 20 30 10 Fort Stockton 70 96 72 102 / 30 30 20 10 Guadalupe Pass 66 91 68 94 / 20 10 0 0 Hobbs 64 95 66 98 / 30 10 0 0 Marfa 58 91 62 94 / 20 30 10 10 Midland Intl Airport 69 95 72 102 / 20 20 20 0 Odessa 69 96 71 102 / 20 20 20 0 Wink 68 99 69 104 / 20 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 202 PM CDT Mon Jun 17 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 202 PM CDT Mon Jun 17 2019 /102 PM MDT Mon Jun 17 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected across the area this afternoon and tonight. There is a marginal to slight risk of severe storms, capable of producing large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of strong to severe thunderstorms again Tuesday over the Permian Basin to the lower Trans Pecos and Big Bend. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 556 PM MDT Mon Jun 17 2019 NMZ028-180045- Eddy County Plains NM- 556 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 645 PM MDT... At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Artesia, moving east at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Artesia, Atoka, Dayton, Artesia Municipal Airport and Lakewood. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern New Mexico. LAT...LON 3258 10474 3295 10468 3296 10403 3266 10410 TIME...MOT...LOC 2355Z 265DEG 13KT 3283 10456 87
Special Weather Statement
National Weather Service Midland/Odessa TX
658 PM CDT Mon Jun 17 2019
TXZ276-277-279-281-180045-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
Davis Mountains TX-
658 PM CDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking strong thunderstorms 33
miles south of Alpine, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Elephant Mountain Wildlife Management Area, Casa Piedra, Santiago
Peak and Elephant Mountain.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2944 10400 2994 10414 3013 10364 2985 10321
2967 10338
TIME...MOT...LOC 2358Z 309DEG 19KT 2988 10375
24PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
700 PM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 6 E ANDREWS 32.32N 102.45W
06/17/2019 E2.50 INCH Andrews TX PUBLIC
WINDOWS IN VEHICLES WERE BROKEN.
&&
MSCHULDTSpecial Weather Statement
National Weather Service Midland/Odessa TX
701 PM CDT Mon Jun 17 2019
TXZ273-274-278-180045-
Eastern Culberson County TX-Reeves County Plains TX-
Davis Mountains Foothills TX-
701 PM CDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 745 PM CDT...
At 700 PM CDT, Doppler radar was tracking strong thunderstorms 17
miles north of Kent, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Storms will remain over mainly rural areas of west central Reeves
and east central Culberson Counties.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3170 10444 3165 10386 3120 10404 3123 10453
3127 10454
TIME...MOT...LOC 0000Z 196DEG 20KT 3132 10428
24PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
751 PM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 9 S SEMINOLE 32.59N 102.65W
06/17/2019 E2.50 INCH Gaines TX EMERGENCY MNGR
GOLFBALL TO TENNIS BALL HAIL.
&&
GREGORY.MURDOCHSpecial Weather Statement
National Weather Service Midland/Odessa TX
752 PM CDT Mon Jun 17 2019
TXZ279-280-282-180130-
Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX-
752 PM CDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 830 PM CDT...
At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Panther Junction, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Panther Junction, Boquillas Canyon, Chisos Basin and Big Bend
National Park.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2927 10343 2959 10300 2955 10278 2952 10281
2949 10280 2945 10283 2941 10283 2940 10281
2936 10285 2935 10288 2926 10291 2924 10287
2922 10287 2921 10289 2922 10291 2919 10292
2919 10294 2918 10295
TIME...MOT...LOC 0052Z 192DEG 17KT 2931 10306
24The Holloman AFB radar (KHDX), 163 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
4 hail. Local standard time, as filed.
A thunderstorm moved across Eddy County and produced half dollar sized hail in Artesia that covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832044, 832045, 832046, 832047.